Iowa, 2016Flash Flooding and Flooding in Iowa, September 21 to 23, 2016
September 21 to 23, 2016 · NWS DMX · 56 events in 9 counties and zones
An ideal setup was seen across northern and central Iowa for repeated rounds of heavy rainfall and severe weather. A weak warm frontal boundary stalled out across the area as it transitioned to a stationary boundary and allowed multiple rounds of storms to initiate on the 21st and well into the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- $700,000
- Events
- 56
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ideal setup was seen across northern and central Iowa for repeated rounds of heavy rainfall and severe weather. A weak warm frontal boundary stalled out across the area as it transitioned to a stationary boundary and allowed multiple rounds of storms to initiate on the 21st and well into the 22nd. Primarily heavy rainfall and flooding was seen, however a couple of hail and a handful of damaging wind reports were received as well. The hardest hit areas were from roughly Forest City on southeast towards Mason city and Waverly. Rainfall amounts of 4 to 6 plus inches were seen, with greatest amounts just outside of the Des Moines county warning area in and around Charles City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 3:12 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 21, 3:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
412 AM CDT Wed Sep 21 2016
.SHORT TERM.../Today/
Issued at 405 AM CDT Wed Sep 21 2016
Thunderstorms have remained north and northeast of the forecast
area early this morning and just north of a warm front that is
currently near the IA/MN border. The lower res solutions such as
the GFS/ECMWF/NAM all tried to drive this convection down the
instability gradient and into central Iowa this morning. The CAMs
are much more in tune with the current situation generally keeping
convection out of the forecast area until mid to late afternoon.
The exception is potential for a few sprinkles/light showers over
the far north where high level theta-e advection has commenced.
A broad cirrus shield is currently moving into western IA and may
play a role in limiting convective development today. Good elevated
mixed layer in place this morning with steep lapse rates and good
instability aloft. Convective temperatures in the upper 80s to low
90s may difficult to reach today though if the cirrus deck is
thicker than expected. In addition the moisture advection and first
wave of energy associated with tropical storm Paine will not arrive
over northern Iowa until late this afternoon. Overall have backed
off PoPs today before increasing across the north late this
afternoon. The EML should hold most of the day and may not have much
convective development until the low level jet strengthens this
evening. Deep layer shear will remain weak into this afternoon
therefore it will be difficult for organized storms to develop
through 7 pm however given the amount of instability any surface
based storm that does develop will have the potential of damaging
wind gusts and localized hail along with locally heavy rainfall. The
flash flood watch remains in effect for the far north though areal
coverage of storms should remain limited. PWAT values by this
afternoon will be nearing 2 inches or over 200 percent of normal.
.LONG TERM.../Tonight through Tuesday/
Issued at 405 AM CDT Wed Sep 21 2016
The main forecast concern was focused on heavy rain potential
tonight into Thursday across western to northern Iowa. Models
remain in fairly good agreement with the location and timing of
convection and leaned toward a blend of the NAM/GFS/ECMWF tonight
into tomorrow and then closer to the GFS through the remainder of
the forecast.
Tonight into Friday...Very impressive moisture plume evident on
Water Vapor Satellite will continue to pump significant tropical
moisture into the state tonight into Thursday. Stationary front
looks to remain planted along the Minnesota/Iowa border tonight and
possibly get shifted northward slightly with the strong WAA
throughout the day into this evening. Iowa remains entrenched within
west to southwest flow aloft with several shortwaves training across
the state tonight into Thursday evening. The strongest push of Theta-
E advection looks to be between 03z and 12z Thursday and have
highest pops going across northern Iowa during this time. Plenty of
moisture transport into the forecast area with PWATs ranging from
1.6 to 1.9 inches, which is roughly 200-250% of normal or +2-3 sigma
for this time of year. Even surface dew points remain near 70
tonight, but there is some mid-level dry air tonight that will
ward off the heavy rain until after 03z Thursday when the column
becomes deeply saturated over northern Iowa. Warm layer cloud
depths are around 3500 meters with weak Corfidi vectors generally
oriented with the storm motion vectors tonight into Thursday
morning, and thus efficient rain producers and training are
likely over northern Iowa. Therefore, no changes to the ongoing
Flash Flood Watch.
Another shortwave combined with weak Theta-E advection in the
vicinity of the surface boundary draped over western to north-
central Iowa Thursday night will lead to another round of storms
over northern Iowa. Similar PWATs and slightly higher warm layer
cloud depths but weaker moisture transport into the state and a
bit stronger Corfidi vectors, so not the best set up for training
heavy rain producers but still the threat exist. Depending how
tonight into Thursday shapes up, another Flash Flood Watch might
be needed over northern Iowa. Some lingering storms are possible
Friday morning over northern Iowa, but overall Friday looks to be
dry for much of central Iowa with a strong ridge building into the
region.
Saturday through Tuesday...Very deep and strong upper level trough
digs into the western CONUS at the beginning of the weekend and
slowly transitions eastward and pushes a cold front through the
state Saturday night into Sunday. Yet another round of storms and
heavy rain potential for Iowa during this time. Storms linger
across the east Sunday night, but much of the precip looks to
further east by early Monday. However, GFS and even the ECMWF are
suggesting the low to strengthen and become cutoff or remain
stationary across the central CONUS through late next week. Thus,
providing focus for periods of showers, cloudy skies, and cooler
temperatures into the state by Monday and lasting for much of the
week. 850 mb temperatures drop to +2C by mid-week.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1151 PM CDT Tue Sep 20 2016
Storms have fired across southern MN and may trickle southeastward
toward KMCW and KALO. Current trends expect the storms to slide
just east of the CWA, but will have to monitor. Still left the
VCTS for the possibility. Otherwise southerly winds picking up
again during the day Tuesday. Additional storm activity expected
late Wednesday. May end up being beyond the current forecast
period, so have not included in the TAF currently.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for IAZ004>007-
015>017.
Flash Flood Watch from this evening through Thursday evening for
IAZ023>028-033>039-044>048.
&&
SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Beerends
Hazardous weather outlook, Sep 21, 4:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT WED SEP 21 2016
IAZ004>007-015>017-023>028-033>039-044>048-221045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
539 AM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO THURSDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
HEAVY RAIN IS ALSO ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE
PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH
THURSDAY.
IAZ049-050-057>062-070>075-081>086-092>097-221045-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO
THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER
ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THEN, THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY.
HOWEVER, THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH
THURSDAY.
KLP
Event by event
31 heavy rain, 7 thunderstorm wind, 7 flash flood, 6 flood, 5 hail. Local standard time, as filed.
Heavy Rain, Hancock
- When
- September 21, 5:00 AM CST to September 22, 5:00 AM CST
- Where
- Hancock County, 1.22 mi NE of Britt
- Reported by
- CoCoRaHS
- Coordinates
- 43.110, -93.800
CoCoRaHS observer in Britt recorded heavy rainfall of 2.45 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 21, 5:00 AM CST to September 22, 5:00 AM CST
- Where
- Winnebago County, Lake Mills
- Reported by
- CoCoRaHS
- Coordinates
- 43.420, -93.530
CoCoRaHS observer in Lake Mills recorded heavy rainfall of 2.07 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 21, 5:00 AM CST to September 22, 5:00 PM CST
- Where
- Butler County, 1.23 mi NW of Parkersburg
- Reported by
- COOP Observer
- Coordinates
- 42.580, -92.800
Coop observer recorded heavy rainfall of 3.15 inches, over a duration of 36 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 5:53 AM CST to September 22, 5:53 AM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
Mason City ASOS recorded heavy rainfall of 2.53 inches over the last 24 hours.
Heavy Rain, Hancock
- When
- September 21, 5:55 AM CST to September 22, 5:55 AM CST
- Where
- Hancock County, 3.6 mi NNW of Miller
- Reported by
- AWOS
- Coordinates
- 43.230, -93.620
Forest City AWOS recorded heavy rainfall of 2.19 inches over the last 24 hours.
Heavy Rain, Bremer
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Bremer County, 1.47 mi NNW of Tripoli
- Reported by
- COOP Observer
- Coordinates
- 42.820, -92.260
Coop observer recorded heavy rainfall of 2.3 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Winnebago County, 1.71 mi NE of Forest City
- Reported by
- COOP Observer
- Coordinates
- 43.290, -93.630
Coop observer KIOW Radio recorded heavy rainfall of 3.05 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Winnebago County, 0.69 mi N of Lake Mills
- Reported by
- COOP Observer
- Coordinates
- 43.430, -93.530
Coop observer recorded heavy rainfall of 2.1 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Cerro Gordo County, Mason City
- Reported by
- ASOS
- Coordinates
- 43.150, -93.200
Mason City ASOS recorded heavy rainfall of 2.53 inches over the last 24 hours.
Heavy Rain, Story
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Story County, 0.51 mi W of Zearing
- Reported by
- COOP Observer
- Coordinates
- 42.170, -93.310
Coop observer recorded heavy rainfall of 2.25 inches over the last 24 hours.
Heavy Rain, Worth
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Worth County, 0.5 mi W of Northwood
- Reported by
- COOP Observer
- Coordinates
- 43.450, -93.230
Coop observer recorded heavy rainfall of 4.13 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Cerro Gordo County, 1.47 mi NNE of Mason City
- Reported by
- Public
- Coordinates
- 43.170, -93.190
Public reported heavy rainfall of 2.88 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Reported by
- Social Media
- Coordinates
- 43.140, -93.370
Public reported heavy rainfall of 4.00 inches over the last 24 hours.
Heavy Rain, Hancock
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Hancock County, 0.86 mi NW of Kanawha
- Reported by
- COOP Observer
- Coordinates
- 42.940, -93.790
Coop observer recorded heavy rainfall of 2.26 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Butler County, Shell Rock
- Reported by
- COOP Observer
- Coordinates
- 42.720, -92.580
Coop observer recorded heavy rainfall of 2.35 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Cerro Gordo County, 0.69 mi N of Mason City
- Reported by
- COOP Observer
- Coordinates
- 43.160, -93.200
Coop observer KIMT TV recorded heavy rainfall of 2.38 inches over the last 24 hours.
Heavy Rain, Worth
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Worth County, Northwood
- Reported by
- COOP Observer
- Coordinates
- 43.450, -93.220
Coop observer recorded heavy rainfall of 4.13 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Cerro Gordo County, 0.51 mi E of Swaledale
- Reported by
- CoCoRaHS
- Coordinates
- 42.980, -93.320
CoCoRaHS observer in Swaledale recorded heavy rainfall of 2.4 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Winnebago County, 1.38 mi S of Lake Mills
- Reported by
- COOP Observer
- Coordinates
- 43.400, -93.530
Coop observer recorded heavy rainfall of 2.1 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Cerro Gordo County, 2.13 mi NNW of Portland
- Reported by
- CoCoRaHS
- Coordinates
- 43.160, -93.140
CoCoRaHS observer recorded heavy rainfall of 2.61 inches over the last 24 hours.
Heavy Rain, Bremer
- When
- September 21, 6:00 AM CST to September 22, 6:00 AM CST
- Where
- Bremer County, 0.86 mi NW of Tripoli
- Reported by
- COOP Observer
- Coordinates
- 42.810, -92.260
Coop observer recorded heavy rainfall of 2.30 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 21, 7:00 AM CST to September 22, 7:00 AM CST
- Where
- Butler County, Clarksville
- Reported by
- CoCoRaHS
- Coordinates
- 42.780, -92.670
CoCoRaHS observer recorded heavy rainfall of 2.30 inches over the last 24 hours.
Heavy Rain, Bremer
- When
- September 21, 8:45 AM CST to September 22, 8:45 AM CST
- Where
- Bremer County, 2.81 mi N of Tripoli
- Reported by
- Mesonet
- Coordinates
- 42.840, -92.260
Mesonet station recorded heavy rainfall of 2.10 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 9:00 AM CST to September 22, 9:00 AM CST
- Where
- Cerro Gordo County, 0.69 mi S of Clear Lake
- Reported by
- Mesonet
- Coordinates
- 43.120, -93.380
Mesonet station recorded heavy rainfall of 2.27 inches over the last 24 hours.
Heavy Rain, Grundy
- When
- September 21, 9:00 AM CST to September 22, 9:00 AM CST
- Where
- Grundy County, 3.45 mi N of Dike
- Reported by
- Mesonet
- Coordinates
- 42.520, -92.630
Mesonet station recorded heavy rainfall of 2.37 inches over the last 24 hours.
Heavy Rain, Wright
- When
- September 21, 9:00 AM CST to September 22, 9:00 AM CST
- Where
- Wright County, 2.07 mi N of Solberg
- Reported by
- Mesonet
- Coordinates
- 42.760, -93.620
Mesonet station recorded heavy rainfall of 2.15 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 21, 9:30 AM CST to September 22, 9:30 AM CST
- Where
- Cerro Gordo County, 1.47 mi NNE of Mason City
- Reported by
- Mesonet
- Coordinates
- 43.170, -93.190
Mesonet station recorded heavy rainfall of 4.21 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 21, 1:30 PM CST to September 22, 8:30 AM CST
- Where
- Winnebago County, 0.5 mi W of Leland
- Reported by
- Public
- Coordinates
- 43.330, -93.640
Public reported storm total heavy rainfall of 3.03 inches.
Hail, Cerro Gordo
- When
- September 21, 2:32 PM CST
- Where
- Cerro Gordo County, 2.45 mi SW of Cartersville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -93.120
Trained spotter reported quarter sized hail.
Thunderstorm Wind, Cerro Gordo
- When
- September 21, 2:55 PM CST
- Where
- Cerro Gordo County, 2.07 mi S of Hanford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.050, -93.150
Trained spotter reported 3 inch tree branches down along with quarter sized hail.
Heavy Rain, Butler
- When
- September 21, 3:00 PM CST to 8:30 PM CST
- Where
- Butler County, Greene
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.900, -92.800
Green fire department reported heavy rainfall of 7.50 inches storm total.
Heavy Rain, Butler
- When
- September 21, 3:00 PM CST to September 22, 5:00 PM CST
- Where
- Butler County, Greene
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.900, -92.800
Greene fire department reported a storm total rainfall since beginning Wednesday of 10.40 inches. Total rainfall since last report, 7.5 inches through 10:47pm previous night, was 2.9 inches. Relayed by Butler County Emergency Manager.
Heavy Rain, Worth
- When
- September 21, 3:30 PM CST to September 22, 9:30 AM CST
- Where
- Worth County, 2.13 mi SSE of Deer Creek
- Reported by
- Social Media
- Coordinates
- 43.450, -93.120
Public reported heavy rainfall of 6.25 inches from yesterday evening through this morning.
Thunderstorm Wind, Cerro Gordo
- When
- September 21, 4:50 PM CST
- Where
- Cerro Gordo County, 0.63 mi E of Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.151, -93.188
Amateur radio operator reported tree limbs approximately 3 inches in diameter down.
Hail, Cerro Gordo
- When
- September 21, 4:50 PM CST to 5:00 PM CST
- Where
- Cerro Gordo County, 0.69 mi N of Rock Falls
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -93.080
Trained spotter reported hail lasted for around 10 minutes, starting out as pea sized and gradually got bigger to around half dollar size.
Thunderstorm Wind, Cerro Gordo
- When
- September 21, 5:17 PM CST
- Where
- Cerro Gordo County, 3.33 mi ENE of Portland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 43.150, -93.070
Public reported a large tree downed, estimated 1 foot or more in diameter.
Flash Flood, Cerro Gordo
- When
- September 21, 5:30 PM CST to 11:25 PM CST
- Where
- Cerro Gordo County, 0.84 mi WNW of Freeman to 0.55 mi WSW of Freeman
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.226, -93.215
Trained spotter reported creek in pasture out of banks and rising. Location estimated.
Thunderstorm Wind, Butler
- When
- September 21, 5:38 PM CST
- Where
- Butler County, 1.52 mi E of Greene
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 42.900, -92.770
Observed tree damage in storm chaser live video stream. Multiple large tree limbs down.
Thunderstorm Wind, Butler
- When
- September 21, 5:40 PM CST
- Where
- Butler County, Greene
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -92.800
Emergency manager reported trees down on roofs and power lines. Extent of damage unknown at the time. Time estimated from radar.
Thunderstorm Wind, Butler
- When
- September 21, 5:45 PM CST
- Where
- Butler County, Greene
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -92.800
Emergency manager reported widespread tree damage throughout town, including several trees on houses.
Hail, Cerro Gordo
- When
- September 21, 5:50 PM CST
- Where
- Cerro Gordo County, 1.38 mi N of Mason City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -93.200
Trained spotter reported penny sized hail.
Flash Flood, Cerro Gordo
- When
- September 21, 6:00 PM CST to 9:40 PM CST
- Where
- Cerro Gordo County, 2 mi NW of Rockwell to 1.51 mi WSW of Rockwell
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 42.998, -93.211
DOT reported county roads flooded near Rockwell. Delayed report.
Hail, Butler
- When
- September 21, 6:11 PM CST
- Where
- Butler County, Greene
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.900, -92.800
Public reported quarter sized hail.
Hail, Butler
- When
- September 21, 6:49 PM CST
- Where
- Butler County, 0.51 mi W of Greene
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -92.810
Emergency manager reported quarter sized hail.
Flash Flood, Cerro Gordo
- When
- September 21, 7:15 PM CST to 11:25 PM CST
- Where
- Cerro Gordo County, 0.87 mi NNE of Mason City to 0.47 mi ENE of Mason City
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.161, -93.191
Cerro Gordo County dispatch noted that East Park had been fully closed due to flooding.
Flash Flood, Butler
- When
- September 21, 9:40 PM CST to September 22, 6:59 AM CST
- Where
- Butler County, 4.21 mi W of Greene to 4.71 mi WNW of Wilmar
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.907, -92.882
Emergency Manager reported many roads closed throughout the northern fourth of Butler county. The Shell Rock river reported beginning to leave its banks and moving toward businesses in downtown Greene. Sandbagging ongoing in Green and Clarksville.
Flash Flood, Butler
- When
- September 22, 12:47 AM CST to 6:59 AM CST
- Where
- Butler County, 1.5 mi WNW of Greene to 1.29 mi ENE of Greene
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 42.905, -92.829
Emergency manager reported multiple homes in Greene now being impacted by floodwaters from the rapidly rising Shell Rock river. Also estimated that the river is near the level it reached in 2008.
Flash Flood, Butler
- When
- September 22, 4:00 AM CST to 6:59 AM CST
- Where
- Butler County, 1.39 mi WNW of Greene to 1.42 mi ENE of Greene
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.905, -92.827
Law enforcement reported evacuations occurring in Greene due to flash flooding.
Thunderstorm Wind, Grundy
- When
- September 22, 4:15 AM CST
- Where
- Grundy County, 4.18 mi N of Wellsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 42.490, -92.930
Public reported damage to several large trees. Time estimated.
Flash Flood, Cerro Gordo
- When
- September 22, 5:20 AM CST to 9:00 AM CST
- Where
- Cerro Gordo County, 1.29 mi SW of Rockwell to 1.66 mi NW of Rockwell
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 42.967, -93.198
Law enforcement reported barricades put up due to street flooding along Highway 65 near Rockwell.
Flood, Bremer
- When
- September 22, 5:30 AM CST to September 23, 10:00 AM CST
- Where
- Bremer County, 1.39 mi NW of Plainfield to 1.24 mi SW of Plainfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.865, -92.549
Law enforcement reported street flooding along 130th in Plainfield, along with several other roads in the Plainfield area.
Flood, Butler
- When
- September 22, 7:26 AM CST to September 23, 10:00 AM CST
- Where
- Butler County, 1.63 mi WNW of Greene to 0.48 mi SW of Greene
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.906, -92.831
Emergency manager reported most roads closed in and around Greene. The only way to access the town is via Highway 14. Delayed report.
Flood, Butler
- When
- September 22, 12:25 PM CST to September 23, 10:00 AM CST
- Where
- Butler County, 0.69 mi S of Clarksville to 0.73 mi S of Clarksville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.770, -92.670
Public reported water over the road on Highway 188 just south of Clarksville.
Flood, Bremer
- When
- September 22, 1:24 PM CST to September 23, 10:00 AM CST
- Where
- Bremer County, 3.95 mi SW of Frederika to 3.5 mi NE of Bremer
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 42.833, -92.344
Iowa DOT reported US Highway 63 closed to southbound traffic due to flooding. Detour in place.
Flood, Butler
- When
- September 22, 1:25 PM CST to September 23, 10:00 AM CST
- Where
- Butler County, 0.69 mi S of Clarksville to 2.45 mi SE of Clarksville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 42.770, -92.670
Iowa DOT reported Highway 188 closed in both directions due to flooding. Detour in place.
Flood, Butler
- When
- September 22, 9:10 PM CST to September 23, 10:00 AM CST
- Where
- Butler County, 1.29 mi NW of Clarksville to 0.88 mi NNE of Clarksville
- Cause
- Dam / Levee Break
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 42.795, -92.685
Emergency Manager reported levee on the west side of Clarksville along the Shell Rock river failed and the southwest side of town is flooding. Residents being evacuated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 21 to 29, 20162 deaths · $22 million · 1.25 in hail · 37 events
- Tornadoes and Flash Flooding in Utah, September 21 to 22, 20165 injured · $6.4 million · EF1 · 34 events
- Flash Flooding and Flooding in Minnesota, September 21 to 27, 2016$3.2 million · 0.88 in hail · 27 events
- Flash Flooding and Flooding in Iowa, September 21 to 24, 2016$1.5 million · 40 events
- Flood in North Carolina, September 21 to 25, 2016$5.0 million · 1 event
- Tornado and Flash Flooding in Iowa, September 21 to 25, 2016$486,000 · EF0 · 39 events
- Flooding in Virginia, September 21 to 22, 2016$1.1 million · 8 events
- Flash Flood and Flood in Wisconsin, September 21 to 22, 2016$85,000 · 50 kt wind · 3 events
- Damaging Wind in Illinois, September 21, 2016$18,000 · 52 kt wind · 1 event
- Flood and High Wind in Alaska, September 21 to 28, 2016$15,000 · 76 kt wind · 4 events
- Flooding in North Carolina, September 21 to 22, 20169 events
- Hail in Wisconsin, September 21, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659360, 659361, 659395, 659364, 659365, 659366, 659367, 659368, 659369, 659370, 659371, 659372, 659373, 659374, 659375, 659376, 659377, 659378, 659379, 659380, 659381, 659382, 659384, 659385, 659386, 659387, 659388, 659391, 659341, 659342, 659356, 659394, 659389, 659343, 659344, 659345, 659346, 659347, 659348, 659349, and more.